Virginia, 2012

Flash Flood and Hail in Virginia, July 18, 2012

July 18, 2012 · NWS RNK · 9 events in 5 counties and zones

A stronger core of winds across southern New England along with strong surface heating and instability helped to initiate a broken line of storms around midday which shifted south into the Blue Ridge and foothills by afternoon. The storms moved eastward across the piedmont before weakening after sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A stronger core of winds across southern New England along with strong surface heating and instability helped to initiate a broken line of storms around midday which shifted south into the Blue Ridge and foothills by afternoon. The storms moved eastward across the piedmont before weakening after sunset. One storm however became nearly stationary over west central Buckingham County and dropped from 4 to 6 inches of rainfall in about 2 hours, leading to localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 1:51 PM EST, 52 minutes earlier.

Area forecast discussion, Jul 18, 1:51 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED JUL 18 2012

.SYNOPSIS...
HIGH PRESSURE COVERED THE SOUTHEAST UNITED STATES. A COLD FRONT
WILL PUSH SOUTH ACROSS THE REGION THURSDAY INTO FRIDAY. THIS
WEEKEND THE FRONT REMAINS TO OUR SOUTH.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 105 PM EDT WEDNESDAY...

HEAVY RAIN PRODUCING SLOW MOVING STORMS WILL CONTINUE THRU EARLY
EVENING ACROSS THE AREA BUT ESPECIALLY ALONG AND WEST OF THE BLUE
RIDGE. COVERAGE WILL BE GREATEST IN SE WV TO NW NC MTNS.

AS FOR THE HEAT THIS AFTERNOON WILL SEE HEAT ADVY FOR AN HOUR OR TWO
OVER BUCKINGHAM BUT BLOWOFF FROM STORMS TO THE WEST MAY EVENTUALLY
REACH THEM AFTER 5 PM TO COOL THEM OFF SOME. WILL LEAVE ADVY AS IS
FOR NOW.

TONIGHT...WITH LOSS OF HEATING EXPECT THUNDERSTORMS TO WEAKEN AND
COVERAGE TO LESSEN. ATTM...MODELS SHOWING THIS BUT THINK HIGH
HUMIDITY AIRMASS WILL KEEP THE THREAT OF SHOWERS AROUND ACROSS THE
WRN AND NERN FRINGES AFTER MIDNIGHT CLOSER TO AREAS OF UPPER SUPPORT.

MUGGY OVERNIGHT WITH LOWS IN THE MID TO UPPER 60S WEST TO LOWER TO
MID 70S EAST.

THU...FRONTAL BOUNDARY MAKES IT TO ABOUT THE NRN WV TO NRN VA AREA.
SUPPORT IN THE UPPER LEVELS WITH FRONTAL CONVERGENCE FAVORS MOST
AREAS SEEING LIKELY POPS AFTER MIDDAY. MADE SOME DOWNWARD ADJUSTMENT
ON HIGHS AS THINK THE COVERAGE OF STORMS WILL BE SUCH TO KEEP TEMPS
DOWN PER RAIN AND/OR CLOUD COVER...WHICH IS CLOSE TO MET MOS.

STILL LOOKING AT AMPLE MOISTURE FOR HIGH RAINFALL RATES...SO ADDED
HEAVY RAIN TO THE GRIDS TOMORROW...BUT WILL WAIT ON ANY FLASH FLOOD
WATCHES. THERE COULD BE SOME SVR STORMS TOMORROW WITH DOWNBURSTS THE
MAIN THREAT...IF WE GET ENOUGH HEATING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 224 PM EDT WEDNESDAY...

A SURFACE COLD FRONT WILL RETREAT NORTH AS A SHORT WAVE TROUGH
PIVOTS EAST FROM THE OHIO AND TENN VALLEYS. THIS WILL KEEP THE AREA
IN A WARM AND HUMID AIR MASS THURSDAY INTO SATURDAY. WITH THE
FRONTAL BOUNDARY STALLED NEAR THE AREA...CONVECTION IS POSSIBLE EACH
AFTERNOON AND EVENING. A LEE TROUGH DEVELOPS A SURFACE REFECTION
THEN TRACKS EAST...PULLING A WEAK COOL FRONT ACROSS THE REGION
FRIDAY NIGHT INTO SATURDAY. ONCE THIS FRONT MOVES SOUTH INTO NORTH
CAROLINA...AFTERNOON TEMPERATURES WILL RUN BELOW NORMAL BY 5F TO 10F.
WE WILL ALSO GET RELIEF FROM THE HIGH DEW POINTS ONCE THE FRONT IS
SOUTH OF THE AREA.

STORMS WITH THE FRONT WILL HAVE A LOT OF INSTABILITY AND MOISTURE TO
WORK WITH. THEREFORE...STRONG TO SEVERE WEATHER IS POSSIBLE FRIDAY
AFTERNOON AND EVENING. LINGER LOW LEVEL MOISTURE AND AFTERNOON
HEATING UNDER A COLD POOL...MAY GENERATE A FEW STRONG STORMS SATURDAY
AFTERNOON.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 235 PM EDT WEDNESDAY...

THE MODELS SHOW SURFACE HIGH PRESSURE PERSISTING THROUGH THE
WEEKEND OVER THE NORTHEAST...WHICH DRIVES A FRONT SOUTH TO NORTH
CAROLINA AND THE COASTAL WATERS. THE FRONT WEAKENS AS THE HIGH
MOVES OFFSHORE MONDAY AND TUESDAY. ONCE THIS RIDGE IS OFF
SHORE...A LEE TROUGH WILL SETUP OVER THE PIEDMONT AGAIN WITH
ANOTHER FRONTAL PASSAGE TUESDAY. IN THE WAKE OF THIS
FRONT...ANOTHER AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION.

THE WEATHER PATTERN DOES NOT FAVOR MUCH COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. HEAT AND HUMIDITY RETURN BEFORE
THE SECOND FRONT PASSAGE...WHICH WILL GIVE THE HIGHEST POPS DURING
THIS TIME FRAME. UNTIL FRONTAL TIMING IS MORE CONSISTENT...WILL KEEP
POPS AT A CHANCE.

TEMPERATURES WILL MODERATE ABOVE NORMAL STARTING MONDAY AND LAST
UNTIL THE FRONT IS SOUTH OF THE AREA...WHICH COULD BE THURSDAY OR
FRIDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 120 PM EDT WEDNESDAY...

WILL SEE TS IN VICINITY OVER THE MTNS INTO ROANOKE THIS AFTERNOON
WITH LESS COVERAGE AT LYH/DAN. WILL HAVE TEMPO FOR TS AT BLF/LWB
EARLY AND AMEND AS NECESSARY IF STORMS APPROACH TERMINALS. OUTSIDE
OF STORMS SHOULD SEE VFR CONDITIONS. IN THE STORMS...HEAVY RAIN
AND MVFR OR LOWER EXPECTED WITH GUSTY WINDS AS WELL. THOSE FLYING
ACROSS THE MTNS AND PIEDMONT WILL ENCOUNTER TOWERING CU AND CBS
ESPECIALLY ALONG/WEST OF THE BLUE RIDGE MTNS.

ACTIVITY WILL WANE THIS EVENING WITH LOSS OF HEATING BUT WE MAY
SEE SHOWERS LINGER OVERNIGHT IN A FEW SPOTS. ATTM...LEANING TO VFR
CONDITIONS TRANSITIONING TO MVFR OR LOWER AT THE MTN TERMINALS AND
MVFR OUT EAST FOR FOG. ANY RAIN NEAR/AT TERMINALS AND CLEARING
SKIES OVERNIGHT SHOULD ALLOW FOR FOG DEVELOPMENT.

FOG WILL SLOWLY LIFT AROUND 12-14Z THU WITH STORMS HOLD OFF UNTIL
AFTER 18Z...ALTHOUGH A FEW MAY FORM AGAIN BY 18Z IN THE MTNS.

THURSDAY AFTERNOON...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM
THE NORTH THURSDAY NIGHT INTO FRIDAY. THIS WILL RESULT IN MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING...
WITH ADDITIONAL STORMS OVER THE SOUTHERN PART OF THE FORECAST AREA
FRIDAY WITH THE FRONT STILL NEARBY.

FRIDAY NIGHT INTO SUNDAY...SOME LINGERING SHOWERS/STORMS WILL
STILL BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND
RIVER VALLEY FOG.

&&

.CLIMATE...
RECORD HIGH TEMPS FOR TODAY...

ROANOKE 102 IN 1977
LYNCHBURG 99 IN 1942
DANVILLE 101 IN 1980
BLACKSBURG 94 IN 1988
BLUEFIELD 90 IN 2006

&&

.EQUIPMENT...
NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE
AIR. COMMERCIAL POWER HAS BEEN RESTORED...BUT TELCO SIGNAL IS NOT
REACHING THE SITE.  IT IS POSSIBLE THIS MAY BE FIXED TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ047.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS/WP
AVIATION...WP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 18, 1:58 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED JUL 18 2012

VAZ047-191900-
BUCKINGHAM-
258 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-034-035-045-046-191900-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND HEAVY RAIN.

HEAT INDICES WILL ALSO SURGE TO AROUND 100 TO 104 DEGREES IN A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>004-018>020-VAZ007-009>020-032-033-WVZ042>045-191900-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-PATRICK-FRANKLIN-MERCER-SUMMERS-MONROE-GREENBRIER-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE THIS AFTERNOON
INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND
TORRENTIAL DOWNPOURS WHICH COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043-044-058-059-191900-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
258 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES SHOULD TOP OUT IN THE 100 TO 104 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY AND AGAIN FRIDAY WITH
GUSTY WINDS AND HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 12:57 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT WED JUL 18 2012

VAZ019-020-WVZ045-181845-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
157 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH AND GREENBRIER
COUNTIES...

AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NEOLA...MOVING
EAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NATURAL WELL AROUND 300 PM.

LAT...LON 3802 7987 3784 8003 3790 8026 3805 8013
      3806 8011

16
Special weather statement, Jul 18, 1:13 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT WED JUL 18 2012

NCZ001>003-018-019-VAZ016-181915-
ALLEGHANY NC-ASHE NC-CARROLL VA-SURRY NC-WATAUGA NC-WILKES NC-
213 PM EDT WED JUL 18 2012

...SLOW MOVING THUNDERSTORMS WILL BRING HEAVY RAINS TO AREAS ALONG
AND EITHER SIDE OF THE BLUE RIDGE ...

AT 204 PM EDT...THUNDERSTORMS WITH HEAVY RAIN EXTENDED ALONG THE
BLUE RIDGE FROM NEAR FANCY GAP VIRGINIA SOUTHWEST TO BLOWING ROCK
AND BOONE. THESE STORMS WERE SLOW MOVING...DRIFTING EAST AT 5 MPH.

ONE HOUR  RAINFALL RATES UP TO 2 OR 3 INCHES WILL CREATE PONDING OF
WATER ON ROADS AND FLOOD ROADSIDE DITCHES AND SOME CULVERTS. SMALL
STREAMS WILL ALSO RESPOND BY RISING QUICKLY.

IN ADDITION...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
WILL OCCUR.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE....LOWGAP...STONE
MOUNTAIN...LAUREL SPRINGS...IDLEWILD AND DEEP GAP.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3632 8159 3656 8097 3656 8084 3660 8087
      3664 8077 3660 8063 3635 8098 3609 8149
      3611 8155 3611 8176

WP
Special weather statement, Jul 18, 1:35 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT WED JUL 18 2012

VAZ032-181900-
PATRICK VA-
235 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY...

AT 234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STUART...
MOVING WEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR STUART AROUND 300 PM.

LAT...LON 3660 8040 3671 8034 3668 8017 3656 8022
Special weather statement, Jul 18, 1:56 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT WED JUL 18 2012

VAZ047-181930-
BUCKINGHAM VA-
256 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...

AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF DILLWYN...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ANDERSONVILLE AROUND 305 PM AND DILLWYN
AROUND 330 PM.

LAT...LON 3734 7846 3750 7871 3760 7861 3753 7835
Special weather statement, Jul 18, 2:05 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT WED JUL 18 2012

VAZ010>012-WVZ042-181945-
BLAND VA-GILES VA-MERCER WV-WYTHE VA-
305 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT BLAND...GILES...MERCER AND WYTHE
COUNTIES...

AT 302 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
ROCKY GAP...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CHAPEL AROUND 325 PM...WHITE GATE AROUND 335
PM AND WILLOWTON AROUND 345 PM.

LAT...LON 3744 8118 3739 8077 3738 8078 3737 8076
      3714 8085 3711 8093 3704 8090 3690 8096
      3695 8130
Special weather statement, Jul 18, 2:41 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT WED JUL 18 2012

WVZ045-182015-
GREENBRIER WV-
341 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
RENICK...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FALLING SPRING AROUND 350 PM AND RORER AROUND
355 PM.

LAT...LON 3818 8035 3811 8035 3806 8028 3804 8021
      3805 8018 3804 8016 3806 8011 3802 8005
      3786 8031 3809 8063 3823 8044

The radar

The Roanoke radar (KFCX), 62 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Lightning, Wythe

When
July 18, 2:43 PM EST
Where
Wythe County, 1.8 mi ENE of Coleman Store
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.890, -80.950

A lightning strike started a fire to an outbuilding along Rickey Road.

Thunderstorm Wind, Franklin

When
July 18, 3:25 PM EST to 3:30 PM EST
Where
Franklin County, Retreat to 1.04 mi ESE of Callaway
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Law Enforcement
Coordinates
37.050, -80.000

One tree was blown down near Bethlehem Road and another near Rockland Road.

Thunderstorm Wind, Franklin

When
July 18, 3:34 PM EST
Where
Franklin County, 1.79 mi WNW of Gogginsville
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
37.060, -79.960

One tree was down near Retreat and Dugwell Road.

Thunderstorm Wind, Buckingham

When
July 18, 3:53 PM EST
Where
Buckingham County, 0.55 mi W of Buckingham
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
Emergency Manager
Coordinates
37.550, -78.560

Trees were blown down near Dixie Hill Road.

Thunderstorm Wind, Roanoke

When
July 18, 4:01 PM EST
Where
Roanoke County, 2.15 mi NE of Medley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.340, -79.970

Powerlines down near the intersection of Alpine Road and Nover Avenue.

Thunderstorm Wind, Buckingham

When
July 18, 4:48 PM EST to 4:52 PM EST
Where
Buckingham County, 7.7 mi W of Mt Rush to 6.04 mi W of Mt Rush
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
37.520, -78.760

Numerous trees, powerlines and a flag pole blown down along Route 60.

Hail, Buckingham

When
July 18, 4:53 PM EST
Where
Buckingham County, 7.1 mi SSW of Wingina
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.530, -78.750

Flash Flood, Buckingham

When
July 18, 5:00 PM EST to 6:00 PM EST
Where
Buckingham County, 1.44 mi WSW of Alcoma to 1.64 mi WSW of Alcoma
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.561, -78.594

A storm with localized heavy rain developed in Buckingham County with radar estimating up to 6 inches of rain in a few hours across the west central part of the county. Water up to a foot deep was reported across a section of State Route 56 between Buckingham and Wingina.

Thunderstorm Wind, Halifax

When
July 18, 7:43 PM EST to 7:52 PM EST
Where
Halifax County, 1.8 mi ESE of Omega to 0.87 mi NE of Aarons Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.660, -78.770

A few trees and large limbs brought down, near Aarons Creek Road and another tree near Buckshoal Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403371, 403373, 403429, 403430, 403376, 403431, 403433, 403420, 403434.